California, 2007Wildfire in California, May 8 to 15, 2007
May 8 to 15, 2007 · NWS LOX · 2 events in 2 counties and zones
An unusual late-season Santa Ana event developed across Southern California in early May. The offshore winds generated record heat and very low relative humidity which led to the development of two wildfires, one near Griffith Park and one on Catalina Island.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $3.3 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusual late-season Santa Ana event developed across Southern California in early May. The offshore winds generated record heat and very low relative humidity which led to the development of two wildfires, one near Griffith Park and one on Catalina Island.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at May 8, 12:15 PM PST, 5 minutes earlier.
Area forecast discussion, May 8, 12:15 PM PST, 5 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
115 PM PDT TUE MAY 8 2007
.SHORT TERM (TODAY-FRI)...YET ANOTHER DAY OF VERY WARM TEMPERATURES
ACROSS THE AREA. NORTHEAST WINDS WERENT AS STRONG OR WIDESPREAD,
BUT THE COMBINATION OF SINGLE DIGIT HUMIDITIES AND EXTREMELY DRY
FUELS IS MAKING FOR A VERY HAZARDOUS FIRE WEATHER SITUATION. THE
OVERALL FORECAST FOR COOLING THROUGH THE REST OF THE WEEK IS STILL
ON TRACK. THE CHALLENGE EACH DAY WILL BE DETERMINING HOW FAR INLAND
THE COOLING EFFECTS OF THE SEA BREEZE REACH AND HOW EARLY IT WILL
DEVELOP. FAIRLY CONFIDENT THAT COASTAL AREAS WILL SEE SEVERAL
DEGREES OF COOLING ON WED, BUT SOME INTERIOR VALLEYS AND FOOTHILL
AREAS COULD BE JUST AS WARM AS TODAY. MODELS INDICATE VERY LITTLE
CHANGE IN 850 AND 950 TEMPS, BUT A DECENT ONSHORE TREND IN THE
GRADIENTS WILL ULTIMATELY BE THE DETERMING FACTOR FOR HIGHS.
SAME DILEMMA FOR THU AND FRI, THOUGH CONFIDENCE IS HIGHER THAT WE
WILL SEE AT LEAST SOME COOLING REACH MOST VALLEY LOCATIONS.
MARINE LYR IS LOOMING OMINOUSLY CLOSE TO THE CENTRAL COAST THIS
AFTERNOON AND IS MOVING TOWARD THE EAST. IM SURE THE INVERSION
ASSOCIATED WITH THIS IS EXTREMELY LOW, PROBABLY A COUPLE HUNDRED
FEET AT MOST, SO ANY INLAND PUSH SHOULD BE VERY LIMITED. HOWEVER,
WITH SUCH A LOW INVERSION DENSE FOG WILL BE A PROBLEM AND HAVE ADDED
THIS TO THE CENTRAL COAST FORECAST FOR TONIGHT.
ALTHOUGH MODELS ARENT SHOWING MUCH MARINE LYR DEVELOPMENT FURTHER
SOUTH THROUGH THE REST OF THE WEEK, I THINK ITS HIGHLY PROBABLE
THAT A LOW INVERSION WILL DEVELOP DOWN HERE AS WELL BY THURSDAY
MORNING. THIS WILL BRING FURTHER COOLING TO THE COASTAL AREAS, AND
WITH SUCH A STRONG THERMAL GRADIENT IN PLACE IT MAY BE TOUGH FOR THE
CLOUDS TO CLEAR ALONG SOME COASTAL AREAS.
.LONG TERM (SAT-TUE)...VERY LITTLE CHANGE THROUGH EARLY NEXT WEEK. A
COUPLE OF WEAK UPPER LEVEL SYSTEMS WILL PASS WELL NORTH OF THE AREA,
BUT HIGH PRESSURE TO OUR SOUTHEAST WILL KEEP TEMPS IN OUR AREA NEAR
TO SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. SKIES WILL BE CLEAR
EXCEPT FOR SOME NIGHT AND MORNING LOW CLOUDS AND FOG, MAINLY NEAR
THE COAST.
&&
.AVIATION...08/1730Z
ALL AIRFIELDS WILL BE VFR THROUGH TONIGHT. SIMILAR WIND TIMING FROM
YESTERDAY...BUT WITH MUCH WEAK NORTHEAST WINDS. LLWS SHOULD NOT BE
AS CONCERNING AS YESTERDAY...WITH ONLY THREAT IN THE VLYS...
ESPECIALLY AS THE WINDS BEGIN TO TRANSITION TO ONSHORE SEABREEZE.
KLAX...VFR CONDITIONS WILL PREVAIL WITH MODERATE WESTERLY SEABREEZE
AFTER 20Z...HIGH CONFIDENCE.
KBUR...WILL BE VFR WITH POSSIBLE LLWS CONCERNS 20Z AND 23Z WHEN
THE SOUTHERLY SEABREEZE REPLACES THE NORTHEASTERLY WINDS.
.LOX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING (SEE LAXRFWLOX).
&&
PUBLIC...WOFFORD
AVIATION...KITTELL
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, May 8, 5:00 AM PST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT TUE MAY 8 2007
CAZ034>041-044>047-051>054-059-087-088-091300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT TUE MAY 8 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
GUSTY NORTHEAST AND EAST WINDS WITH RELATIVE HUMIDITY PERSISTING IN
THE TEENS AND SINGLE DIGITS OVER THE MUCH OF VENTURA AND LOS ANGELES
COUNTIES AS WELL AS THE SANTA BARBARA COUNTY MOUNTAINS.
* RED FLAG WARNING...........SEE WWUS86 KLOX - RFWLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY
VERY LOW HUMIDITIES WILL CONTINUE TO CREATE A VERY HIGH FIRE DANGER
THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MORRIS
Wildfire, Los Angeles County Valleys
- When
- May 8, 12:20 PM PST to May 10, 7:00 PM PST
- Where
- Los Angeles County Valleys forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
The Griffith Park wildfire burned 817 acres in and near the Griffith Park Observatory. The combination of very high temperatures, very low relative humidity and gusty northeast winds allowed the fire to spread. No official cause of the fire has been determined. The fire destroyed or damaged several landmarks, including Dante's Peak and Captain's Roost. One injury, a homeless man, was reported.
Wildfire, Catalina Island
- When
- May 10, 11:30 AM PST to May 15, 5:00 PM PST
- Where
- Catalina Island forecast zone
- Injuries
- 1 direct, 0 indirect
- Property damage
- $3.3 million
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.198, -118.261 (the zone’s center; the record gives no point)
The Catalina Island wildfire burned 4,750 acres on Catalina Island. The fire, which was started accidentally by a repair crew at the KBRT transmitter tower, was fueled by warm temperatures, low relative humidity and very dry vegetation. The fire burned very close to the community of Avalon, resulting in the evacuation of over 4,000 people from the island. One home and six commercial building were destroyed. Total damage and firefighting cost was approximately $3.3 million. One minor firefighter injury was reported due to smoke inhalation.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 8, 2007$3.3 million · EF1 · 27 events
- High Surf in South Carolina, May 8, 20071 death · 1 event
- Wildfire in Florida, May 8 to 31, 2007$11 million · 2 events
- Flooding in Missouri, May 8 to 22, 2007$139,000 · 11 events
- Flooding and Hail in Texas, May 8, 2007$135,000 · 0.88 in hail · 7 events
- Flash Flooding and Hail in Texas, May 8, 2007$43,000 · 3 in hail · 28 events
- Tornadoes and Flash Flooding in Texas, May 8, 2007$27,000 · EF1 · 6 events
- Hail and Damaging Wind in Louisiana, May 8, 2007$30,000 · 1.75 in hail · 4 events
- Dust Storm in Arizona, May 8, 20071 injured · $20,000 · 1 event
- Flash Flood in Oklahoma, May 8, 2007$25,000 · 1 event
- Flash Flood in New Mexico, May 8, 2007$25,000 · 1 event
- Dust Storm and Damaging Wind in Arizona, May 8, 20071 injured · $9,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24662, 24663.